Alert archive / California / Areal Flood Advisories in 2012

Areal Flood Advisory 13, NWS Eureka, CA

December 1, 2012Mendocino County, California

NWS Eureka, CA issued this areal flood advisory at Dec 1, 2012, 11:47 PM PST for Mendocino County, California. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Dec 1, 2012, 11:47 PM PST (07:47 UTC)
Expired
Dec 2, 2012, 11:45 AM PST
In force
12 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 7.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2012-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2012-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WGUS86 KEKA 020747
FLSEKA

FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA CA
1147 PM PST SAT DEC 1 2012

CAC045-021945-
/O.NEW.KEKA.FA.Y.0013.121202T0747Z-121202T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENDOCINO CA-
1147 PM PST SAT DEC 1 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR HEAVY RAIN IN...
  EASTERN MENDOCINO COUNTY IN NORTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF COVELO...

* UNTIL 1145 AM PST SUNDAY

* AT 1146 PM PST DOPPLER RADAR INDICATED AREAS OF MODERATE TO HEAVY 
RAIN OVER INTERIOR MENDOCINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL STREAMS AND CREEKS WILL RISE SHARPLY THROUGH EARLY SUNDAY 
MORNING AND PONDING WATER WILL OCCUR IN LOW LYING AREAS DURING 
PERIODS OF HEAVIEST RAINFALL. OVER TOPPING CREEKS MAY ALSO CAUSE 
LOCALIZED FLOODING.

&&

LAT...LON 3885 12297 3909 12316 3925 12319 3931 12327
      3945 12330 3985 12354 3988 12368 3998 12374
      3997 12292 3984 12295 3956 12288 3952 12289
      3950 12305 3942 12307 3924 12299 3917 12307
      3907 12309 3891 12294 3885 12282 3884 12283

$$

RPA

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this areal flood advisory went out at Dec 1, 3:31 PM PST, 8 hours 16 minutes earlier.

Area forecast discussion, Dec 1, 3:31 PM PST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
331 PM PST SAT DEC 1 2012

.SYNOPSIS...MODERATE TO HEAVY RAINFALL AND STRONG...GUSTY WINDS WILL
DEVELOP THIS EVENING AS ANOTHER STRONG STORM SYSTEM APPROACHES THE
REGION. THIS STORM WILL BRING SEVERAL MORE INCHES OF RAIN OVERNIGHT
THROUGH SUNDAY MORNING. CONDITIONS WILL IMPROVE SUNDAY AFTERNOON
AND CONTINUE THROUGH MONDAY BEFORE ANOTHER STORM SYSTEM BRINGS
MORE RAINS NEXT TUESDAY.
&&

.DISCUSSION...SAT IMAGERY SHOWS COOLING CLOUD TOPS AHEAD OF THE
APPROACHING STORM SYSTEM. PRECIP CHCS/INTENSITIES WILL INCREASE
THIS EVENING WITH MDT TO HVY PRECIP EXPECTED TO CONTINUE
OVERNIGHT. A 70-80 KT LL JET AHEAD OF THIS SYSTEM WILL ENHANCE
RAIN ACROSS S-SW EXPOSURES. MODELED SOUNDINGS CONTINUE TO SHOW
50KT AROUND 1500 FT SO CONTINUED THE HIGH WIND WARNING ACROSS THE
INTERIOR ALONG WITH A WIND ADVISORY ALONG THE REDWOOD COAST.
STRONG...GUSTY WINDS AND MDT TO HVY PRECIP WILL PEAK DURING THE
OVERNIGHT HOURS AND BEGIN TO EASE FROM N TO S SUNDAY MORNING. AS
THE SYSTEM SHIFTS S...WINDS WILL INCREASE ALONG THE MENDO COAST.
EXPECT A FEW GUSTS UP TO 50 MPH NEAR PT ARENA ALONG THE MENDO
COAST AS THE STORM MOVES INLAND OVERNIGHT. HOWEVER...AREAL AND
TEMPORAL COVERAGE DO NOT WARRANT A WIND ADVISORY ATTM. PRECIP WILL
TRANSITION TO SHOWERS LATE SUN MORNING AS THE UPPER LEVEL TROUGH
MOVES INLAND. COLD AIR WILL FILTER IN BEHIND THE TROUGH RESULTING
IN SNOW LEVELS QUICKLY FALLING FROM AROUND 7-8KFT TO AROUND
4000-4500FT SUN AFTERNOON/EVENING. SNOW ACCUMULATIONS OF 2-4
INCHES POSSIBLE ABOVE 4500 FT SUN AFTERNOON AND EVENING AS SHOWERS
DIMINISH. MODELS CONTINUE TO SHOW BROAD UPPER LEVEL RIDGING/ZONAL
DEVELOPING ACROSS THE REGION BY EARLY MONDAY. PRECIP CHCS WILL
CONTINUE TO DIMINISH MON...BUT KEPT MENTION OF ISOLD/SCT SHRA
ACROSS NRN PORTIONS OF CWA AS MOIST ONSHORE FLOW PERSISTS. THE
BREAK IN PRECIP WILL BE BRIEF AS ANOTHER STORM SYSTEM APPROACHES
THE REGION. RAIN WILL INCREASE EARLY TUE AND CONTINUE THROUGH TUE
NIGHT WITH ANOTHER 1-3 INCHES OF RAINFALL ANTICIPATED. SNOW LEVELS
WILL RISE TO AROUND 7-8KFT AHEAD OF THIS SYSTEM SO NO WINTER WX
IMPACTS EXPECTED ATTM. MODELS CONTINUE TO SHOW AN UPPER RIDGE
DEVELOPING OVER THE E PAC/PAC NW LATE NEXT WEEK/WEEKEND...SO
TRENDED POPS DOWN FROM CLIMO THROUGH THE EXTENDED.
&&

.AVIATION...VFR TO IFR CONDITIONS ARE OCCURRING AT KCEC, KACV AND
KUKI THIS AFTERNOON. A STRONG LOW PRESSURE TROUGH WILL MOVE THROUGH
THE AREA OVERNIGHT INCREASING CLOUDINESS AND PRODUCING SHOWERS AND
GUSTY WINDS AT TIMES. THE CLOUDINESS AND SHOWERS WILL REDUCE
VISIBILITIES AND CEILINGS TO MVFR AND IFR CONDITIONS WITH TEMPORARY
LIFR CONDITIONS AT TIMES OVERNIGHT INTO SUNDAY MORNING.
&&

.MARINE...SOUTHERLY WINDS WILL QUICKLY INCREASE TO GALE FORCE ACROSS
MOST OF THE WATERS THIS EVENING AND OVERNIGHT AS ANOTHER STRONG LOW
PRESSURE TROUGH MOVES ACROSS THE AREA. THEREFORE GALE WARNINGS ARE IN
EFFECT OVER THE OUTER WATERS AND THE NORTHERN NEAR SHORE WATERS
THROUGH EARLY SUNDAY MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT
ACROSS THE SOUTHERN NEAR SHORE WATERS THROUGH SUNDAY AFTERNOON.  A
WEAK RIDGE WILL BUILD OVER THE AREA EARLY SUNDAY AND THE WINDS WILL
DECREASE RAPIDLY. SEAS WILL REMAIN ELEVATED INTO NEXT WEEK.
&&

.HYDROLOGY...SATURATED SOILS FROM RECENT RAINS COMBINED WITH MORE
MODERATE TO HEAVY RAINFALL THIS EVENING AND OVERNIGHT MAKE URBAN
AND SMALL STREAM FLOODING LIKELY THROUGH SUNDAY MORNING.
SIGNIFICANT RISES EXPECTED ON ALL MAINSTEM RIVERS WITH THE
NAVARRO RIVER AT NAVARRO...RUSSIAN RIVER AT HOPLAND...THE EEL RIVER
AT FERNBRIDGE...AND THE VAN DUZEN RIVER NEAR BRIDGEVILLE EXPECTED
TO REACH FLOOD STAGE SUNDAY.
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 AM PST SUNDAY ABOVE
2000 FEET FOR THE CAZ003.
FLOOD WATCH FROM 8 PM PST THIS EVENING THROUGH SUNDAY MORNING
CAZ001>004-076.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST SUNDAY CAZ001.
GALE WARNING UNTIL 3 AM PST SUNDAY PZZ450-470-475.
SMALL CRAFT ADVISORY UNTIL 3 PM PST SUNDAY PZZ455.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Dec 1, 5:13 PM PST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
513 PM PST SAT DEC 1 2012

...POTENT PACIFIC FRONT TO BRING WINDS AND RAIN TONIGHT...

A STRONG PACIFIC FRONT WILL BRING GUSTY WINDS TO THE COASTAL AREAS
OF NW CALIFORNIA TONIGHT. THESE WINDS WILL SPREAD ACROSS INTERIOR
LOCATIONS AS WELL...WITH THE HIGHEST WINDS MAINLY REMAINING AT
ELEVATIONS ABOVE ABOUT 2000 FT. GUSTY WINDS CAN BE EXPECTED IN
VALLEY LOCATIONS AS WELL...BUT SHOULD REMAIN SIGNIFICANTLY LOWER
THAN THOSE ALONG RIDGES AND OVER PASSES. ALONG WITH THE WINDS WILL
COME COPIOUS AMOUNTS OF RAIN...LEADING TO POTENTIAL LAND AND ROCK
SLIDES AND DOWNED TREES. THESE TYPES OF CONDITIONS WILL MAKE
DRIVING DIFFICULT AND MOTORISTS ARE ENCOURAGED TO MAKE TRAVEL
PLANS AROUND THE WEATHER FORECAST. FOR INFORMATION ABOUT ROAD
CONDITIONS CALL 1 800 GAS ROAD.

CAZ003-030115-
NORTH COAST INTERIOR-
513 PM PST SAT DEC 1 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM TONIGHT UNTIL 7 AM
SUNDAY...
...FLOOD WATCH IN EFFECT FROM 8 PM THIS EVENING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A HIGH WIND WARNING IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HIGH WIND WARNING IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ001-030115-
REDWOOD COAST-
513 PM PST SAT DEC 1 2012

...WIND ADVISORY IN EFFECT FROM 7 PM TONIGHT UNTIL 7 AM SUNDAY...
...FLOOD WATCH IN EFFECT FROM 8 PM THIS EVENING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ002-030115-
MENDOCINO COAST-
513 PM PST SAT DEC 1 2012

...WIND ADVISORY IN EFFECT FROM 7 PM TONIGHT UNTIL 7 AM SUNDAY...
...FLOOD WATCH IN EFFECT FROM 8 PM THIS EVENING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ004-076-030115-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
513 PM PST SAT DEC 1 2012

...FLOOD WATCH IN EFFECT FROM 8 PM THIS EVENING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Local storm report, Dec 1, 7:52 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
752 PM PST SAT DEC 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     DEBRIS FLOW      3 E DOS RIOS            39.71N 123.30W
12/01/2012                   MENDOCINO          CA   LAW ENFORCEMENT

            CHP REPORT OF THE WEST BOUND LANE OF COVELO RD COVERED
            WITH DEBRIS A FEW MILES EAST OF DEL RIOS.

&&

RPA
Local storm report, Dec 1, 8:25 PM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
825 PM PST SAT DEC 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST 16 W FAIRHAVEN          40.74N 124.51W
12/01/2012  M58.00 MPH       PZZ470             CA   BUOY

            SUSTAINED WINDS 42 MPH WITH GUSTS TO 58 MPH AT BUOY
            46022.

&&

RPA
Local storm report, Dec 1, 10:30 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1030 PM PST SAT DEC 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     DEBRIS FLOW      4 SSE HOOPA             41.00N 123.64W
12/01/2012                   HUMBOLDT           CA   LAW ENFORCEMENT

            CHP REPORTS ROCK OR MUD SLIDE COVERING ONE LANE ON
            HIGHWAY 96 BETWEEN WILLOW CREEK AND HOOPA.

&&

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:11 PM PSTAreal Flood WarningEKADel Norte, Humboldt12 hr
Dec 1, 8:44 PM PSTAreal Flood WarningEKAMendocino10 hr
Dec 1, 8:49 PM PSTAreal Flood WarningEKAMendocino10 hr
Dec 1, 11:42 PM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Trinity8 hr
Dec 2, 3:04 AM PSTGale WatchEKA24 hr
Dec 2, 3:04 AM PSTSmall Craft AdvisoryEKA12 hr
Dec 2, 6:52 AM PSTAreal Flood WarningEKADel Norte, Humboldt3 hr
Dec 2, 6:56 AM PSTAreal Flood WarningEKAMendocino3 hr
Dec 2, 6:58 AM PSTAreal Flood WarningEKAMendocino3 hr
Dec 2, 9:40 AM PSTRiver Flood WarningEKAHumboldt5 hr
Dec 2, 10:45 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity4 hr
Dec 2, 2:46 PM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity3 hr

Nearby

Areal Flood Advisories in California, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.